Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 27, NWS Honolulu, HI

August 1, 2019Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 1, 2019, 4:47 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Aug 1, 2019, 12:00 PM HST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2019, 4:47 AM HST (14:47 UTC)
In effect from
Aug 1, 2019, 12:00 PM HST
Expired
Aug 2, 2019, 5:39 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWHW70 PHFO 011447
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
447 AM HST Thu Aug 1 2019

HIZ012-014>021-024>027-020400-
/O.NEW.PHFO.WI.Y.0027.190801T2200Z-190803T0400Z/
Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
447 AM HST Thu Aug 1 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from noon today to 6 PM HST Friday.

* WINDS...East 25 to 35 mph with gusts to 45 mph for Maui County 
  and most of the Big Island. 

* TIMING...this afternoon through Friday as Tropical Cyclone Erick
  passes to the south. 

* IMPACTS...Winds this strong are capable of downing trees and
  causing power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Use extra caution when
driving and be prepared for longer commutes. Protect sensitive
electronics that may become damaged by power fluctuations. 

&&

$$

Gibbs
3 follow-up statements
400 
WWHW70 PHFO 020309
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
509 PM HST Thu Aug 1 2019

HIZ012-014>021-024>027-021615-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-190803T0400Z/
Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
509 PM HST Thu Aug 1 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WINDS...East 20 to 40 mph with localized gusts over 45 mph.

* TIMING...through Friday as Tropical Cyclone Erick passes to the
  south.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Use extra caution when
driving and be prepared for longer commutes. Protect sensitive
electronics that may become damaged by power fluctuations.

&&

$$
120 
WWHW70 PHFO 021506
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
506 AM HST Fri Aug 2 2019

HIZ012-014>021-024>027-030400-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-190803T0400Z/
Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
506 AM HST Fri Aug 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East 20 to 40 mph with localized gusts over 45 mph for
  portions of Maui County and the Big Island.

* TIMING...through this afternoon as Tropical Storm Erick passes 
  to the south.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Use extra caution when
driving and be prepared for longer commutes. Protect sensitive
electronics that may become damaged by power fluctuations.

&&

$$

Gibbs
863 
WWHW70 PHFO 030339
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
539 PM HST Fri Aug 2 2019

HIZ012-014>021-024>027-030445-
/O.CAN.PHFO.WI.Y.0027.000000T0000Z-190803T0400Z/
Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
539 PM HST Fri Aug 2 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. Winds have dropped below advisory criteria.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 1, 4:47 AM HST, 0 minutes earlier.

Area forecast discussion, Aug 1, 4:47 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
447 AM HST Thu Aug 1 2019

.SYNOPSIS...
Breezy trades will hold through the morning hours today, then
increase this afternoon through Saturday as Hurricane Erick passes
south of the state. In addition to the windy conditions
anticipated, deep tropical moisture expected to move over the
islands north of Erick will translate to increasing rainfall
chances, initially over the eastern portion of the state today,
then across the smaller islands tonight through Saturday. The best
chance for heavy rainfall and flash flooding will remain over the
Big Island windward areas through this time. Additional impacts
will include large seas and surf for the exposed coasts. Later
this weekend through early next week, Tropical Storm Flossie will
approach and could bring additional impacts to the islands.

&&

.DISCUSSION...
The latest surface analysis showed the subtropical ridge axis
positioned well north of the state, which supports the breezy
trades over the region. Overnight observations across the windier
locations showed peak gusts reaching the 35 to 40 mph range
(Lanai). Outside of the typical windward showers moving through
this morning over the western end of the state, an increase in
coverage is being observed over portions of the windward sections
of the Big Island and Maui. Peak early morning (past six hours
ending at 2 AM) rainfall accumulations ranged from 3/4 to 1.25
inches over windward Maui and the Big Island and down to around a
quarter of an inch for Oahu and Kauai. The early morning upper air
sounding at Hilo reflected this with a precipitable water (PW)
nearing two inches, which was a significant increase from the
afternoon sounding Wednesday.

The short-term guidance remains in good agreement and depicts the
potential for a wet and windy period across the islands as Erick
passes to the south tonight through Saturday. The threat for
heavy rainfall will initially setup over the eastern end of the
state this afternoon through early Friday, then potentially for
the smaller islands Friday through Saturday. Guidance reflects
this and depicts a surge of tropical moisture moving up the island
chain with widespread PWs exceeding two inches. Although the bulk
of the rainfall coverage will focus over windward locales, some
will manage to spill over into leeward sections of the smaller
islands due to the elevated inversion and strong easterly winds.
The greatest chance for flash flooding will remain over the
windward and southeast slopes of the Big Island through this time
(Flash Flood Watch from this afternoon through Saturday for the
Big Island).

In addition to the increasing moisture and rainfall chances,
easterly winds will strengthen in response to a tightening
pressure gradient between Erick passing to the south and the
subtropical ridge to the north. As a result, a Wind Advisory has
been issued for Maui County and the Big Island from this afternoon
through Friday.

Later this weekend through early next week, the focus will shift
to Tropical Storm Flossie, which is currently located just over
1500 miles east-southeast of Hilo, Hawaii. The National Hurricane
Center in Miami, Florida, is issuing advisories on Flossie and
shows the system approaching the eastern end of the state late
Sunday through Tuesday on a weakening trend. Although forecast
confidence is steadily rising, it remains too early to determine
or pin down any impacts at this point.

&&

.AVIATION...
With a ridge of high pressure remaining north of the islands,
trade winds will persist in the breezy range. However, locally
strong conditions will become more frequent statewide as ERICK
approaches the area from the southeast. Brief to TEMPO MVFR
weather, in lower clouds and passing showers, will be mainly
concentrated over windward and mauka sections, though leeward
areas will likely see brief periods of MVFR from time to time as
well.

AIRMET Sierra remains in effect for mountain obscuration over the
northeast part of the Big Island. AIRMET Tango also continues in
effect for areas south thru west of terrain on all islands below
8000 feet due to TEMPO moderate turbulence. An addition to the
Tango AIRMET concerns strong surface winds above 25 knots across
the island chain.

&&

.MARINE...
Hurricane Erick, about 300 nm southeast of the Big Island of
Hawaii, is forecast to move west through the southern offshore
waters from today through Friday evening. A Hurricane Warning is
in effect for the offshore waters and a Tropical Storm Warning is
in effect for the coastal waters south of the Big Island. The
Small Craft Advisory (SCA) has been expanded to include the rest
of the coastal waters.

A High Surf Warning is in effect for east facing shores of the Big
Island for large surf generated by Erick. The Big Island will
block much of the swell from Erick from reaching the smaller
islands, but the strong trade winds will maintain rough surf
along east facing shores. As Erick passes south of the Big Island,
southeast swells from the system may affect the smaller islands
for a short time.

Tropical Cyclone Flossie is expected to cross from the East
Pacific into the Central Pacific basin as a hurricane late Friday
or Friday night. The current forecast track has Flossie tracking
further north than Erick. This will allow less shadowing for the
smaller islands and may bring higher surf later this weekend into
early next week along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon HST today through Saturday morning
for Big Island.

Wind Advisory from noon today to 6 PM HST Friday for Molokai
Windward-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-South
Big Island-Big Island North and East-Kohala-Big Island Interior.

High Surf Warning until 6 PM HST this evening for South Big
Island-Big Island North and East.

Tropical Storm Warning for Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...Kinel
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:42 PM HSTHigh Surf WarningHFO48 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.